Withdrawal Symptoms

I’ve noticed that lots of people are coming to my blog having done a search on a particular drug plus the words “withdrawal symptoms.” People want to know what to expect if they are going to withdraw from psychiatric drugs.

Update: Collection on withdrawal: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

Because I mostly list just the drugs I take or have taken, only the people who put in the particular drug that I’ve taken make it to my site. I’d like to make some generalizations about psychiatric drugs in general–those that I have personal experience with withdrawal or those which I have a lot of anecdotal contact with.

First–antidepressants: I only have experience of going off of SSRI’s and SNRI’s. Those include Paxil, Celexa, Zoloft, Prozac, Lexapro, Effexor and Cymbalta. Withdrawal from these drugs can vary from minor symptoms to severe discontinuation syndrome described as follows:

You’ve been on an SSRI antidepressant for five weeks or more. The doctor feels that the dosage needs to be decreased or the medication needs to be discontinued. He prescribes changes and tapering in the usual 10mg increments.Within a couple of days of starting this, you begin to exhibit severe flulike symptoms – headache, diarrhea, nausea, vomiting, chills, dizziness and fatigue. There may be insomnia. Agitation, impaired concentration, vivid dreams, depersonalization, irritability and suicidal thoughts are sometimes occurring. These symptoms last anywhere from one to seven weeks and vary in intensity. You wonder what the heck is going on. 

UPDATE: Antidepressant info collected

I’ve had all these symptoms. And an important one left out is the sensation of electrical zapping to the brain. This is not uncommon. And of course most people withdrawing have been on much longer then the couple of weeks mentioned above. But I’ve heard of people who don’t even notice when they go off an antidepressant.On the other hand, for a story about just how crazy withdrawal from an antidepressant can be, in this case Effexor, see here. To play it safe it’s best to go slow and easy like I recommend in this post on withdrawal. The discontinuation syndrome noted above can be completely avoided if the taper is done appropriately. I, wisely, figured out that I needed to reinstate and come off more slowly when I did my first Effexor taper, before learning all I talk about now. My husband opened the capsules and took out just a couple of pellets a day–thus extending the withdrawal period over a couple of months and I had no more symptoms.

There is much less information out there about withdrawing from neuroleptics. Again the above post on withdrawal should be followed. Certainly there is no research on neuroleptic withdrawal that leads to a nice little title like “discontinuation syndrome” with antidepressants. But I can talk about what it’s been like for me to get off of neuroleptics and I can further make comments based on the many people I’ve interacted with online who have discontinued from drugs like: Seroquel, Zyprexa, Risperdal, Abilify, and Geodon…the atypical antipsychotics. I would assume from reading in books like Breggins’ that typical antipsychotic withdrawal is similar.

First and foremost precipitous withdrawal can lead to psychosis! But a long and protracted withdrawal accompanied with dietary support can be quite successful. There are still symptoms to look out for. I’ve dealt mostly with exhaustion and fatigue, as well as irritability and insomnia. At the worst, when I cut down too quickly and had to reinstate a bit, I had terrible neck, back, and shoulder pain. Again, one should always move along slowly and stop the process all together if need be until symptoms abate. The general rule of thumb when unusual symptoms appear is if it started up to a few days and perhaps even a week or so after a taper you can attribute it to withdrawal. There are endless potential withdrawal symptoms. Just stop, slow down or reinstate a bit if it gets too rough or weird. There is never any hurry.

For a long list of possible benzodiazepine (Klonopin, Ativan, Xanax, clonazepam, Valium, diazepam) withdrawal symptoms look here.  

Update: Benzodiazepine info, news, resources & recovery stories

As far as mood stabilizers go (lithium, Depakote, Tegretol, Trileptal, Lamictal, Neurontin,) I don’t feel like I have enough information to say much of anything. (this was written a long time ago…now there is a tab on Lamictal withdrawal here…it’s proven to be a nasty drug on a par with benzos for some people) There is virtually no literature or anecdotal information I’ve come across. I know that since most of them are anti-convulsants it’s again, not a good idea to withdraw precipitously. A seizure could ensue. Otherwise, just the mantra take it slow and easy: I am currently reducing my Lamictal dose. I’m really only experiencing fatigue and a bit of insomnia–it’s going very smoothly. It always gets harder toward the end of a withdrawal, regardless of the drug and you may have to slow down. I temporarily gave up on titrating my Risperdal once I got down to a low dose and switched to Lamictal. I plan to return to Risperdal next week and finish it off. I figure it may take up to six months to finish withdrawing from the last 1 1/2 mg. I can’t emphasize enough how slow a process this should be!

I’ve just purchased the newly revised edition of “Your Drug May Be Your Problem: How and Why You Should Stop Your Psychiatric Medications.” It’s coming in the mail as soon as it’s released. You can pre-order it here. I hope that this revised edition may include information of withdrawing from mood stabilizers. I’m hoping it will be greatly enlightening about all withdrawal as it’s been many years since he wrote the first edition and I would assume he has a lot more information. I’ll let you know what it’s like once I get it. Anyway for now as far as mood stabilizers go…all I can say is proceed with caution. I can say confidently that people do indeed recover from bipolar disorder and part of that process is coming off of mood-stabilizers. I just haven’t heard a lot of people talk about the actual process of coming off of them or read anything about it like I have with the other drugs. I am however familiar with peoples’ outcome of recovery and you can find many stories on this site. 

Update: Drug free recovery from depression, anxiety, bipolar, schizophrenia, etc…

Update: *it is potentially dangerous to come off medications without careful planning. Please be sure to be well educated before undertaking any sort of discontinuation of medications. Do not assume your MD will know how to do it either. They are generally not trained in discontinuation and may not know how to recognize withdrawal issues. A lot of withdrawal issues are misdiagnosed to be psychiatric problems This is why it’s good to educate oneself and find a doctor who is willing to learn with you. See: Psychiatric drug withdrawal and protracted withdrawal syndrome round-up

6 thoughts on “Withdrawal Symptoms

  1. Lynn,

    I saw the informative piece you presented on Fox news (of all places). But, at least, your points went to mainstream America. So, why is it I can never find your website?

    Thanks,
    PSYCD

    Like

    1. Psycd
      I don’t think Lynn’s site exists anymore….

      oh and actually, Fox News, is the only mainstream media outlet that challenges psych drugs…it’s really too bad, but they do it routinely…I wish the other, more credible outlets would get on board.

      Like

  2. Hi Gianna,

    Thanks for this. I am having problems right now with Cymbalta and the side effects are driving me around the bend.

    it’s good to have this information.

    Sincerely,

    Susan S

    Like

Comments are closed.

Blog at WordPress.com.

Up ↑

<span>%d</span> bloggers like this: